Long-term Neoplasia Risk After Azathioprine Treatment in Inflammatory Bowel Disease

Lancet. 1994 May 21;343(8908):1249-52. doi: 10.1016/s0140-6736(94)92150-4.

Abstract

The incidence of various cancers, especially non-Hodgkin lymphoma (NHL), is higher among patients who receive azathioprine for immunosuppression after organ transplants than in the general population. We have studied the risk of neoplasia after azathioprine in 755 patients treated for inflammatory bowel disease. The patients received 2 mg/kg daily for a median of 12.5 months (range 2 days to 15 years) between 1962 and 1991; median follow-up was 9 years (range 2 weeks to 29 years). Overall there was no significant excess of cancer: 31 azathioprine-treated patients developed cancer before age 85 compared with 24.3 expected from rates in the general population (observed/expected ratio 1.27, p = 0.186). There was a difference in the frequency of colorectal (13) and anal (2) carcinomas (expected 2.27; ratio 6.7, p = 0.00001); these tumours are recognised complications of chronic inflammatory bowel disease. There were 2 cases of invasive cervical cancer (expected 0.5), but no case of NHL. Among patients with extensive chronic ulcerative colitis there was no difference in cancer frequency between 86 who had received azathioprine and 180 matched patients who had never received it. Thus, azathioprine treatment does not substantially increase the risk of cancer in inflammatory bowel disease.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adenocarcinoma / chemically induced
  • Adenocarcinoma / etiology
  • Adult
  • Aged
  • Aged, 80 and over
  • Azathioprine / adverse effects*
  • Colitis, Ulcerative / complications
  • Colitis, Ulcerative / drug therapy
  • Crohn Disease / complications
  • Crohn Disease / drug therapy
  • Female
  • Follow-Up Studies
  • Humans
  • Inflammatory Bowel Diseases / complications
  • Inflammatory Bowel Diseases / drug therapy*
  • Lymphoma, Non-Hodgkin / chemically induced
  • Male
  • Middle Aged
  • Neoplasms / chemically induced*
  • Rectal Neoplasms / chemically induced
  • Rectal Neoplasms / etiology
  • Risk Factors

Substances

  • Azathioprine